Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 176, NWS Columbia, SC

July 23, 20174 counties in Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 23, 2017, 9:39 PM EDT for 4 counties in Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 9:39 PM EDT (01:39 UTC)
Expired
Jul 23, 2017, 10:15 PM EDT
In force
36 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA

The radar

The Robins AFB radar (KJGX), 124 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

624 
WUUS52 KCAE 240139
SVRCAE
GAC073-181-189-245-240215-
/O.NEW.KCAE.SV.W.0176.170724T0139Z-170724T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
939 PM EDT SUN JUL 23 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Columbia County in east central Georgia...
  McDuffie County in east central Georgia...
  South central Lincoln County in east central Georgia...
  Western Richmond County in east central Georgia...

* Until 1015 PM EDT

* At 939 PM EDT, a severe thunderstorm was located near Thomson,
  moving south at 15 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Grovetown, Evans, Thomson, Fort Gordon, Harlem, Blythe and Dearing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3364 8261 3363 8258 3366 8251 3365 8249
      3375 8254 3376 8244 3341 8200 3329 8218
      3327 8228 3331 8234 3331 8239 3334 8244
      3336 8255 3341 8255 3346 8259 3361 8264
TIME...MOT...LOC 0139Z 355DEG 14KT 3352 8253 

HAIL...0.88IN
WIND...60MPH
 
$$

WRS
1 follow-up statement
225 
WWUS52 KCAE 240209
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1009 PM EDT SUN JUL 23 2017

GAC181-245-240219-
/O.CAN.KCAE.SV.W.0176.000000T0000Z-170724T0215Z/
Lincoln GA-Richmond GA-
1009 PM EDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LINCOLN AND
WESTERN RICHMOND COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3364 8261 3363 8258 3366 8251 3340 8225
      3331 8236 3331 8239 3334 8244 3336 8255
      3341 8255 3346 8259 3361 8264
TIME...MOT...LOC 0209Z 353DEG 10KT 3345 8252 

$$

GAC073-189-240215-
/O.CON.KCAE.SV.W.0176.000000T0000Z-170724T0215Z/
Columbia GA-McDuffie GA-
1009 PM EDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHWESTERN COLUMBIA AND MCDUFFIE COUNTIES...

At 1009 PM EDT, a severe thunderstorm was located over Thomson,
moving south at 10 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Thomson, Harlem and Dearing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3364 8261 3363 8258 3366 8251 3340 8225
      3331 8236 3331 8239 3334 8244 3336 8255
      3341 8255 3346 8259 3361 8264
TIME...MOT...LOC 0209Z 353DEG 10KT 3345 8252 

HAIL...0.88IN
WIND...60MPH
 
$$

WRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:34 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 23, 9:34 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
934 PM EDT Sun Jul 23 2017

.SYNOPSIS...
Upper level ridging will weaken across the area today as the
upper level trough digs over the eastern US. A bermuda high will
provide very warm and humid conditions through Monday with
scattered afternoon and evening showers and thunderstorms. A
weak cool front will stall over the area Tuesday, then move
southward into southern Georgia on Wednesday before dissipating,
providing somewhat cooler weather and a continued threat for
scattered thunderstorms. High pressure will become re-
established for the end of the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Strong thunderstorms moved through the area late in the
afternoon and evening. Satellite and radar trends suggest
continued weakening during the late evening as the storms move
to the south. Storms produced damaging winds and flooding. 2 to
4 inches rain fell in downtown Columbia.

Convection will end during the early morning hours with some
mid and upper level debris cloudiness through daybreak keeping
low temperatures in the mid to upper 70s for most locations. Low
level jet should limit fog late tonight although stratus
possible.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
The forecast area will remain on the western edge of the Bermuda
high through Tuesday night, while heights aloft slowly drop as a
longwave trof becomes established over eastern North America.
This combination will lead to hot afternoons with max temps
generally in the lower to mid 90s, and maximum heat indices a
little above 100. The combination of developing steep low level
lapse rates each afternoon and weak vorticity aloft will lead
to scattered afternoon and evening convection. PWs will range
from 1.8 inches to 2.2 inches across the CWA, so any slow moving
convection could dump some locally heavy rain in spots.

Min temps will remain quite warm with lows in the mid to upper
70s most places.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
On Wednesday, a weak front will slowly slide through the CWA as
a small area of low pressure develops off of the South Carolina
coast and moves to the northeast. It's main impact will be to
dry the air out a little bit Wednesday night and Thursday, but
max temps on Thursday afternoon will still be in the 90s as an
increase in sunshine will offset any weak cool advection that
tries to set up. Thursday will also see the lowest chance for
afternoon and evening convection for the week.

By Friday, the main global models begin to diverge with details,
but the overall pattern indicates a digging shortwave will move
into the southeastern states on Friday. This will cause an
increase in the deep southwesterly flow, allowing moisture to
quickly return in the form of clouds and scattered convection,
especially during the second half of the day. The weekend
contains a lot of uncertainty as the GFS shows a rather strongly
amplified pattern for july with a significantly deep trough
carving out over the southeastern states, while the ECMWF is
much more progressive with the digging shortwave on Saturday and
instead is more focused on the next shortwave, which is in the
7-10 day period and not part of this package. I have gone for
generally unsettled weather due to the mean trof, without
concentrating too much on the individual shortwaves. This means
slightly above normal chances for rain and slightly below
normal afternoon temps due to increased cloud cover.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
Thunderstorms threat at the terminals will be diminishing by
03z. MVFR conditions should improve to VFR with scattered
cumulus and mid/high level ceilings.

The hrrr model is indicating the potential for restrictions late
tonight. Fog appears a lower threat than stratus due to low
level jet...but with rainfall cant rule out visibility
restrictions. All sites will be VFR from 14z through the end of
the period with cumulus developing during the late morning
hours through the end of the period as another round of
convection is expected Monday afternoon.

EXTENDED AVIATION OUTLOOK...Increasing confidence in
restrictions in mainly afternoon/evening thunderstorms through
Wednesday. We could also see some morning cig restrictions from
stratus by Tuesday and Wednesday. The convection looks to
decrease on Thursday, but should pick right back up again by
Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jul 23, 3:52 AM EDT, 17 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
352 AM EDT Sun Jul 23 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
352 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 23, 8:56 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
856 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      5 SW RUBY               34.68N 80.23W
07/23/2017                   CHESTERFIELD       SC   LAW ENFORCEMENT

            CHESTERFIELD COUNTY SHERIFF REPORTED POND
            OVERFLOWED AND WASHED OUT GILLMORE ROAD NEAR
            MOUNT CROGHAN.

&&

AWP
Local storm report, Jul 23, 8:57 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
857 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND DMG     1 N TRENTON             33.76N 81.84W
07/23/2017                   EDGEFIELD          SC   911 CALL CENTER

            EDGEFIELD COUNTY DISPATCH REPORTED TREES
            DOWN ON HIGHWAY 121.

&&

WRS
Local storm report, Jul 23, 9:06 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
906 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND DMG     3 NE MURPHYS ESTATES    33.64N 81.91W
07/23/2017                   EDGEFIELD          SC   911 CALL CENTER

            EDGEFIELD COUNTY DISPATCH REPORTED TREES
            DOWN ON HIGHWAY 25.

&&

WRS
Local storm report, Jul 23, 9:11 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
911 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     MOUNT CROGHAN           34.77N 80.23W
07/23/2017                   CHESTERFIELD       SC   PUBLIC

            CHESTERFIELD COUNTY SHERIFF REPORTED TREES
            DOWN IN MOUNT CROGHAN.

&&

AWP
Local storm report, Jul 23, 9:26 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
926 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND DMG     MOUNT CARMEL            34.01N 82.51W
07/23/2017                   MCCORMICK          SC   LAW ENFORCEMENT

            TREES REPORTED DOWN FT. CHARLOTTE ROAD AND
            DEPOT STREET.

&&

DA
Local storm report, Jul 23, 9:29 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
929 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     TSTM WND DMG     6 W SAINT MATTHEWS      33.66N 80.88W
07/23/2017                   CALHOUN            SC   911 CALL CENTER

            CALHOUN COUNTY DISPATCH REPORTED TREES DOWN
            ON POWERLINES ON BRIDALWREATH DR. TIME
            ESTIMATED BASED ON RADAR.

&&

WRS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:00 PM EDTAreal Flood AdvisoryCAEColumbia, McDuffie, Richmond2 hr
Jul 24, 3:35 PM EDTSevere Thunderstorm WarningCAEBurke40 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.